Phosphodiesterase type 5 (PDE5) inhibitors, such as sildenafil, are associated with a “small but significantly increased risk” of sudden sensorineural hearing loss (SNHL), according to a study in Pharmacoepidemiology and Drug Safety.

Researchers from the US analysed the medical records of 377,722 men who started PDE5 inhibitors for the first time and 1,957,233 controls who had not taken any during the previous year.

New PDE5 inhibitor users were more likely than controls to have a diagnosis of, or receive treatment for, several conditions including cardiovascular disease, diabetes mellitus, hyperlipidaemia and lower urinary tract symptoms.

About 60 per cent of the new users started sildenafil. Roughly equal numbers took vardenafil or tadalafil.

The authors estimated the duration of exposure as the number of prescribed tablets multiplied by seven days. They added a 30-day “grace period”, because, for example, patients may not use the full supply, may split their pills to save money or not refill their prescriptions on time. The authors defined current use as the time from when the PDE5 inhibitor was dispensed to the estimated end of supply plus the “grace period”. Recent use covered up to 365 days after current use.

The incidence of sudden SNHL was 2.38 per 10,000 person-years among controls and 4.35 and 5.58 per 10,000 person-years in current and recent users respectively. After adjusting for confounders, current and recent users were 25 and 60 per cent more likely to develop sudden SNHL than controls. The authors estimated that among new users, one person taking a PDE5 inhibitor develops sudden SNHL every 5,000 person-years.

While this risk is small, the authors comment that, “given the increasing number of patients who are exposed to PDE5 inhibitors, the nature of this adverse event, and its impact on the quality of life of affected individuals, the potential ototoxicity remains an important concern”.

Pharmacoepidemiology and Drug Safety. DOI: 10.1002/ pds.4405

Recommended

Anti-epileptic drugs may increase dementia risk

Some anti-epileptic drugs may increase the risk of dementia and Alzheimer’s disease, research suggests

PPIs may increase pneumonia risk

Research suggests an increase in pneumonia associated with ongoing PPI treatment




This website is for healthcare professionals only. By clicking "Accept" to hide this message or by clicking into any content on this website, you confirm you are a healthcare professional, consent to accepting cookies in accordance with our Cookie Policy and agree to Pharmacy Magazine’s Terms of Use and Privacy Policy.